Alert archive / Georgia / Small Craft Advisories in 2009

Small Craft Advisory 39, NWS Charleston, SC

May 2, 2009

NWS Charleston, SC issued this small craft advisory at May 2, 2009, 7:30 PM EDT. It took effect at May 3, 2009, 1:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 2, 2009, 7:30 PM EDT (23:30 UTC)
In effect from
May 3, 2009, 1:00 PM EDT
Expired
May 3, 2009, 9:25 PM EDT
In force
8 hr
Issued by
NWS Charleston, SC

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WHUS72 KCHS 022330
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EDT SAT MAY 2 2009


AMZ330-030800-
/O.NEW.KCHS.SC.Y.0039.090503T1800Z-090504T0900Z/
CHARLESTON HARBOR-
730 PM EDT SAT MAY 2 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 5 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 2 PM SUNDAY TO 5 AM EDT
MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT EITHER WIND SPEEDS OF 20 TO
33 KNOTS...SEAS OF 6 FT OR GREATER OVER THE ATLANTIC...OR A
COMBINATION OF THE TWO ARE EXPECTED TO PRODUCE HAZARDOUS
NAVIGATING CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
4 follow-up statements
079 
WHUS72 KCHS 030711
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
311 AM EDT SUN MAY 3 2009

AMZ330-031600-
/O.EXT.KCHS.SC.Y.0039.090503T1700Z-090504T0300Z/
CHARLESTON HARBOR-
311 AM EDT SUN MAY 3 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 1 PM THIS
AFTERNOON TO 11 PM EDT THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT EITHER WIND SPEEDS OF 20 TO
33 KNOTS...SEAS OF 6 FT OR GREATER OVER THE ATLANTIC...OR A
COMBINATION OF THE TWO ARE EXPECTED TO PRODUCE HAZARDOUS
NAVIGATING CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
822 
WHUS72 KCHS 031458
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
1058 AM EDT SUN MAY 3 2009

AMZ330-032300-
/O.CON.KCHS.SC.Y.0039.090503T1700Z-090504T0300Z/
CHARLESTON HARBOR-
1058 AM EDT SUN MAY 3 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT EITHER WIND SPEEDS OF 20 TO
33 KNOTS...SEAS OF 6 FT OR GREATER OVER THE ATLANTIC...OR A
COMBINATION OF THE TWO ARE EXPECTED TO PRODUCE HAZARDOUS
NAVIGATING CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
227 
WHUS72 KCHS 031944
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT SUN MAY 3 2009

AMZ330-040300-
/O.CON.KCHS.SC.Y.0039.000000T0000Z-090504T0300Z/
CHARLESTON HARBOR-
343 PM EDT SUN MAY 3 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT EITHER WIND SPEEDS OF 20 TO
33 KNOTS...SEAS OF 6 FT OR GREATER OVER THE ATLANTIC...OR A
COMBINATION OF THE TWO ARE EXPECTED TO PRODUCE HAZARDOUS
NAVIGATING CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
658 
WHUS72 KCHS 040125 AAA
MWWCHS

URGENT - MARINE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
925 PM EDT SUN MAY 3 2009


AMZ330-040230-
/O.CAN.KCHS.SC.Y.0039.000000T0000Z-090504T0300Z/
CHARLESTON HARBOR-
925 PM EDT SUN MAY 3 2009

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at May 2, 7:28 PM EDT, 2 minutes earlier.

Area forecast discussion, May 2, 7:28 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
728 PM EDT SAT MAY 2 2009

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL MAINTAIN ITS HOLD ON THE AREA THROUGH
EARLY NEXT WEEK. AN APPROACHING FRONTAL SYSTEM MAY MOVE INTO THE SE
STATES DURING THE MID AND LATE WEEK PERIOD.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SHOWERS ARE ALMOST ALL OUT OF THE CWA CURRENTLY...BUT THERE ARE
THUNDERSTORMS UPSTREAM OVER SOUTHERN GEORGIA THAT NEED TO BE
WATCHED FOR LATER THIS EVENING.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
MOSTLY CLOUDY SKIES WILL START OUT THE DAY THEN WILL GIVE WAY TO
PARTLY CLOUDY FOR THE AFTERNOON. THICKNESSES GIVE A MAX
TEMPERATURE OF 90 DEGREES AND HAVE UNDERCUT A COUPLE DEGREES TO
THE UPPER 80S INLAND TO LOWER 80S NEAR THE COAST. THE SEA BREEZE
WILL DEVELOP AND PUSH THROUGH IN THE AFTERNOON WHICH SHOULD COOL
TEMPERATURES DOWN TO THE UPPER 70S NEAR THE IMMEDIATE COAST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SUNDAY NIGHT...ALTHOUGH A WEAK SHORT WAVE WILL MOVE THROUGH WITHIN
THE WEST AND SW FLOW ALOFT...MOISTURE REMAINS TOO LIMITED FOR ANY
MENTION OF NIGHT TIME SHOWERS AS WE CAP POPS NEAR 10 PERCENT.
GEOSTROPHIC WINDS AT 1000 MB ARE AS HIGH AS 15-20 KT THROUGH THE
NIGHT...INDICATIVE OF SLOW DECOUPLING...IF AT ALL. THUS WE LOOK FOR
MIN TEMPS GENERALLY IN THE MID AND UPPER 60S...OR ABOUT 10-12
DEGREES ABOVE NORMAL.

MONDAY...A STRONGER SHORT WAVE TO MOVE IN AS THE FLOW ALOFT BACKS A
LITTLE MORE SW. THIS FORCES A PRE-FRONTAL TROUGH INTO THE SE DURING
THE AFTERNOON. THAT ALONG WITH AN I-95 SEA BREEZE WILL SET THE FOCUS
FOR DEVELOPING CONVECTION. SBCAPES ARE GENERALLY NO MORE THAN AROUND
500 J/JG...AND MID LEVEL LAPSE RATES ARE NO MORE THAN 5.5 TO 6
DEGREES CELSIUS. THUS WE ARE UNCERTAIN ABOUT THE EXTENT OF
ACTIVITY...BUT WITH A SLIGHT INCREASE IN MOISTURE AND LIFTED INDEX
NEAR -3...WE WILL GO WITH SLIGHT CHANCE AND CHANCE POPS MOST
LOCATIONS. HIGHEST POPS WILL BE NEAR 40 PERCENT ALONG THE NW
TIER...TRENDING DOWN TO NEAR 20 PERCENT IN PLACES SUCH AS
CHARLESTON...SAVANNAH AND HINESVILLE. LITTLE TO NO RISK AT THE COAST.
MAX TEMPS WILL BE A FEW DEGREES LOWER THAN SUNDAY WITH READINGS HELD
DOWN A BIT BY INCREASING CLOUDINESS AND HIGHER COVERAGE OF
CONVECTION. STILL...READINGS WILL BE ABOUT 4-6 DEGREES ABOVE
SEASONAL LEVELS.

TUESDAY AND WEDNESDAY...ATLANTIC RIDGE LOOKS TO SHIFT A LITTLE
EASTWARD AND ALLOWS AN UPSTREAM FRONTAL SYSTEM TO AT LEAST ATTEMPT
TO MAKE A PUSH TOWARD THE CWFA. WHILE MID LEVEL LAPSE RATES ARE
STILL POOR...SBCAPES ARE NEAR 1000 J/KG. WITH OCCASIONAL MID LEVEL
SHORT WAVES...RESULTANT SEA BREEZE AND CLOSER PROXIMITY TO THE
FRONTAL BOUNDARY WE WILL SEE AT LEAST SLIGHT CHANCE TO CHANCE POPS
MOST AREAS AWAY FROM THE BEACHES. MAX TEMPS TO REMAIN ABOVE
NORMAL...AND WILL BE A FEW DEGREES HIGHER THAN ON MONDAY WITH SOME
COMPRESSIONAL HEATING AHEAD OF THE FRONT AND HIGHER 1000-850
THICKNESS VALUES.

THURSDAY THROUGH SATURDAY...REMNANTS OF THE FRONTAL BOUNDARY WILL
REMAIN OVER OR NEAR THE CWFA. THAT ALONG WITH THE SEA BREEZE WILL
AGAIN PROVIDE FOCUS FOR DIURNAL CONVECTION. BUT WITH A LITTLE LES
MEAN RH WE WILL GO NO MORE THAN SLIGHT CHANCE AT THIS TIME. MAX
TEMPS TO REMAIN WELL ABOVE NORMAL.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SEA BREEZE HAD A HARD TIME GETTING THROUGH SAV THIS
AFTERNOON...AND IN FACT IS STILL JUST NORTH OF THE TERMINAL.
HOWEVER...THE BOUNDARY IS DRY RIGHT NOW...SO THERE IS NO NEED TO
CARRY ANY REDUCED VSBYS/CIGS FROM CONVECTION AT THIS TIME.
CONVECTION IN SOUTHERN GEORGIA WILL BE MONITORED IN CASE IT TRIES
TO MAKE A RUN FOR THE TERMINALS...BUT RIGHT NOW IT LOOKS LIKE
ACTIVITY SHOULD STAY INLAND IF IT REDEVELOPS. THEREFORE...VFR
CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS. ONLY POSSIBLE
HAZARD IS THE WINDS MAY BECOME A BIT BREEZY SUNDAY AFTERNOON FROM
THE SOUTH SOUTHWEST AND SOUTH.

EXTENDED AVIATION OUTLOOK...THERE WILL BE A SLIGHT RISK OF BRIEF
IFR CONDITIONS EACH AFTERNOON/EVENING DUE TO DIURNAL CONVECTION.

&&

.MARINE...
A NOCTURNAL JET WILL DEVELOP OVERNIGHT WITH WINDS INCREASING TO 15
TO 20 KNOTS ACROSS THE COASTAL WATERS. SEAS WILL INCREASE TO 5
FEET BY SUNDAY EVENING. HAVE RAISED A SMALL CRAFT ADVISORY FOR THE
CHARLESTON HARBOR SUNDAY AFTERNOON THROUGH 5 AM MONDAY MORNING AS
THE SURGE DEVELOPS AND WINDS REACH ADVISORY CRITERIA.

THE COMBINATION OF A FAIRLY TIGHT PRESSURE GRADIENT BETWEEN
ATLANTIC HIGH PRESSURE AND A FRONTAL SYSTEM TO THE NW WILL
MAINTAIN ELEVATED WINDS AND SEAS INTO AT LEAST MONDAY NIGHT. IN
ADDITION...THE AFTERNOON SEA BREEZE AND NOCTURNAL SURGES WILL
LIKELY PUSH SOME OF THE WATERS INTO THE SCA RANGE. THIS IS MOST
LIKELY IN CHARLESTON HARBOR...THE OUTER GA WATERS...AND MAYBE
AMZ350. WINDS DURING THIS TIME WILL REACH AS HIGH AS 20 OR 25
KT...WHILE SEAS WITH A FAVORABLE SOUTH TO SW FETCH WILL BUILD AS
HIGH AS 5 OR 6 FT WITHIN 20 NM OF THE COAST...BUT UP TO 6 OR 7 FT
FURTHER OFFSHORE. LATER FORECAST SHIFTS WILL LIKELY NEED TO
INITIATE SCA/S.

DURING THE MID AND LATE WEEK PERIOD THE ATLANTIC RIDGE WILL ATTEMPT
TO HOLD FIRM...BUT THE CLOSER PROXIMITY TO THE UPSTREAM FRONTAL
SYSTEM MAY ALLOW FOR A SLIGHT REDUCTION IN WINDS AND SEAS STARTING
TUESDAY. HOWEVER...WINDS WILL STILL BE AS HIGH AS 15 OR 20 KT GIVEN
SEA BREEZE CIRCULATIONS AND NIGHT TIME SURGES...AND SEAS WILL REMAIN
AT LEAST AS HIGH AS 4 OR 5 FT WITH THE CONTINUED SOUTH TO SW FETCH.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM SUNDAY TO 5 AM EDT MONDAY FOR
     AMZ330.

&&
Hazardous weather outlook, May 2, 3:27 AM EDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
327 AM EDT SAT MAY 2 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-031030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
327 AM EDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 1:34 PM EDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
134 PM EDT SAT MAY 2 2009

SCZ050-021800-
CHARLESTON-
134 PM EDT SAT MAY 2 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHARLESTON COUNTY
THROUGH 200 PM EDT...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR AWENDAW...OR ABOUT 11
MILES SOUTHWEST OF MCCLELLANVILLE...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND AWENDAW WILL BE IMPACTED THROUGH 200 PM EDT.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33

Nearby

Small Craft Advisories in Georgia, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.